If you’ve been prescribed steroids (Prednisolone) to treat your lupus and also have stomach problems, then you’ll probably have been given, “Enteric Coated” Prednisolone or Prednisolone EC. These tablets are specially coated so that they don’t dissolve in the stomach to protect the stomach lining.
I’ve been taking Prednisolone EC tablets for lupus for over 3 years (since I was first diagnosed) because I also experience stomach pain. So I was shocked a few months ago, when a different GP tried to change my prescription to the uncoated version. They said that they’d been instructed to do this by their PCT because there was no evidence that the enteric coated tablets were any better than the uncoated tablets at preventing stomach ulcers. They also said they’d give me tablets for my stomach, if this caused me any pain. It seemed crazy that they would rather prescribe a tablet that could cause problems and then prescribe a second medication to treat those problems, rather than stick to one tablet that they knew worked! In the end they agreed to keep prescribing Prednisolone EC.
I later discovered that they were making this change due to cost. At the time Prednisolone 5mg EC tablets cost £8.69 per 28, compared to £1.04 for the uncoated tablets! Since then, I’ve spoken to a few people in our group who were also switched to the uncoated tablets and have had stomach problems as a result.
As Prednisolone 5mg EC tablets have now come down in price to £2.48 per 28, there is no longer a big cost saving and the guidelines do say that patients who need them should be allowed to have them. Doctors can prescribe these EC tablets if they think they’re necessary, they just need to stipulate “entric coated” or EC on your prescription. As lupus patients we often take steroids on a long term basis rather than a short course, so are more likely to suffer any long term effects and whilst there may be no evidence to prove that they are better than the uncoated tablets, there has never been a trial comparing them in patients who also suffer from stomach problems.
Many people are able to take the uncoated steroids without any problems at all, but if you have been switched and are unhappy with this change then you may want to go back and discuss this with your GP or Rheumatologist.